And we are now in crisis mode

Discussion in 'General Parenting' started by zba189, Dec 11, 2010.

  1. zba189

    zba189 Guest

    All of our questions about whether the Risperdal was helping or not have been answered today. Yep, was doing something. difficult child has now put us in crisis mode. His behavior is back to where it was when we admitted him into the inpatient unit this summer. We made an emergency call to the psychiatrist who said giving him Risperdal again is not safe considering the side effects. He gave us a prescription for Abilify. psychiatrist said we should see aggressive behavior gone by immediately. I gave him his first dose this afternoon. Knocked him out for a couple of hours, but he is back to his old tricks this evening. husband and I can't take our eyes off of him because he will destroy something or throw something. We have a baby in our home who we need to protect along with an easy child who is 8. How long do I wait for the Abilify to kick in. We have 10 more days of inpatient care from our insurance, but I would really like to keep him home. As of right now, he's not stable and he's not safe. My heart is breaking.
     
  2. Shari

    Shari IsItFridayYet?

    I'd be on the phone with psychiatrist now....if he said immediately, its obviously not working.
     
  3. HaoZi

    HaoZi Guest

    Theraputic levels take a few days to a 6 weeks. I think kiddo has finally leveled out on her Abilify. I was so NOT impressed the first few days, they were worse, but after about 3 days improvement started, and adding back in her clonidine at night has helped, too (she gets hyper instead of sedated on it). I still think we need to go up on her dose because she had a major holiday-related violent meltdown the other day, something she did not do on the Zyprexa once it hit real therapeutic levels.
     
  4. timer lady

    timer lady Queen of Hearts

    If your difficult child is unsafe call 911, period. Or if he can be transported safely do so. Doctors & insurance companies can & will work out the inpatient days. Is difficult child adopted out of foster care? If so, did he have medical assistance & can he get it again? What was the adoption agreement?

    I'd think that psychiatrist would have prescribed a PRN to go along with the abilify ~ something that acts quickly & balances out the situation. Does your difficult child know the rules & boundaries & what the consequences are to unsafe choices & behaviors? kt & wm were preached this from the minute things began to escalate. I never backed down from a call to 911 for unsafe actions to themselves or others. I always informed 911 that I had a mentally ill child, to come with-o sirens & that I needed safe transport to the nearest ER for evaluation/stability.

    You don't wait for a medication to kick in if it isn't intended to have a remarkable impact immediately. In the meantime, you & husband must decide what is your limit, your line in the sand if you will. What are you going to do if difficult child is exhibiting unsafe, dangerous behaviors/actions in your home? Where can you keep the baby & easy child to be safe until help arrives? Are the knives, medications, & any other things that might be used as weapons locked up?
     
  5. gcvmom

    gcvmom Here we go again!

    What about Seroquel as a PRN? It's very fast acting -- within 30 minutes it works for my difficult child 2. It's out of his system in about 4-6 hours. Plus it's somewhat safer in terms of the risk of TD or other movement-related side effects.
     
  6. timer lady

    timer lady Queen of Hearts

    Chicken Lady I was going to mention seroquel ~ it's what kt takes for a PRN; I hesitate to "suggest" medications here. You're a much braver woman than I.
     
  7. gcvmom

    gcvmom Here we go again!

    Well, I'm not a doctor, but I play one here at home allll the time :p
     
  8. zba189

    zba189 Guest

    Thank you all for your advice. difficult child is safe and so are the rest of us right now. We caught this early and we have locked up everything that could be used as a weapon since he came home in October. I have a call into psychiatrist about a PRN because the more I read on Abilify the more understand that it needs to be in his system for a while before we will see positive results. We need something much more fast acting right now. It's weird because he's in control enough to feel bad about what he is doing but he can't stop himself from doing it. I take back my whole, "I'd really like to keep him home" statement- I will do what I have to do to protect everyone in our home no matter what that might be. Sometimes the best decisions are the hardest to make.
     
  9. Shari

    Shari IsItFridayYet?

    Amen. Hugs.
     
  10. SRL

    SRL Active Member

    Hmmmm, I'm a little suspect of psychiatrist's claim that aggressive behavior should cease immediately with the substitution of a new medication (any new medication) seems off to me. Even if the new medication kicks in quickly some kids take some time to switch gears once they're in that aggressive mode.

    Hang tight, and do what you have to do.
     
  11. klmno

    klmno Active Member

    Keep a close eye- abilify has caused aggression in some kids, too. It apparently works wonders for many but a few parents have seen their kids more aggressive and violent than ever on it just after a couple of days or two weeks.
     
  12. HaoZi

    HaoZi Guest

    That's pretty true of any of the medications, we've run into that twice with other medications.
     
  13. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I'm 57 and have needed to take medications since 23 so I know a bit about medications. The doctors take their best guesses and prescribe them, but there are different reactions to every child/adult on every single medication. Paxil works great for me. Many people flip out on Paxil. There is really no scientific way to know what will work and what won't work. Consider it like an experiment. It took me ten years to get medications that REALLY made a difference an longer than that to get the diagnosis that made sense. This isn't an exact science.
    Risperdal started to cause my son to have bad horrible side effects since day one. Each child is different. Use your mom gut and do what you feel is appropriate for your child. I can tell you, Risperdal made him far worse, both physically and mentally. Good luck.
     
Loading...